While turmeric has been making the latest rounds of the miracle-like natural supplement list, and while it does in fact have a long history of being used for medicinal purposes in many cultures, it turns out it is not for everyone.
While its been touted for a long time as being an effective treatment for a variety of ailments and diseases, and Western medicine is now coming around and finding some very interesting qualities to turmeric, they are also finding that the combination of this compound with prescribed meds is a big no-no.
When taken in excess or with over the counter and prescribed medications, turmeric may be harmful and have side effects.
Turmeric has largely been known as a spice used in foods, its also been used medicinally and the scientific community has embraced some aspects of it for health benefits, though many claims have not been scientifically supported yet. But some uses are now being revealed to be dangerous. Primarily its the active ingredient, curcumin that has anti-inflammatory, antioxidant and even anti-carcinogenic properties. While considered safe and seemingly harmless, the spice has anti-thrombotic (blood-thinning) properties, which could cause very harsh reactions when used with other blood-thinning drugs such as aspirin, warfarin, or Plavix. The risk of bleeding may be increased with this combo.
Those taking diabetes medications should also be wary of using turmeric, as with blood-thinners, turmeric boosts the effect of these types of medicines. This in turn can actually increase risk of low blood sugar. Here are the side effects which could result:
Delirium, shakiness, blurred vision, and even impaired cognitive function.
Allergic reactions may also occur, including shortness of breath, rashes, and hives.
When taking meds to reduce stomach acid, its also advised to avoid turmeric use. Curcumin can boost stomach acid production. This in turn can lead to symptoms such as the following:
Nausea, bloating, and stomach pain.
Here are other drugs to not combine with turmeric:
Zantac, Tagamet, Pepcid, and Omeprazole.
It may be tasty, and it may be healthy, but unfortunately it can be dangerous when combined with the wrong meds. Talk to a doctor on your turmeric usage and whether you should cut it out altogether or reduce the use of it in your diet.
Be sure to share this important information with others so they know about not combining turmeric with other meds.